Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Pueblo, CO

June 30, 2019Costilla County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 30, 2019, 4:32 PM MDT for Costilla County, Colorado. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2019, 4:32 PM MDT (22:32 UTC)
Expired
Jun 30, 2019, 6:30 PM MDT
In force
118 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2793 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS55 KPUB 302232
FFWPUB
COC023-010030-
/O.NEW.KPUB.FF.W.0009.190630T2232Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
432 PM MDT Sun Jun 30 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Northeastern Costilla County in south central Colorado...

* Until 630 PM MDT.

* At 431 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Radar is estimating over 0.5 inches of rain has 
  fallen since 4:05 pm.

* Some locations that will experience flooding include...
  Spring Burn Scar south of Highway 160 in Costilla county.

LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
      3744 10526 3749 10530 3754 10527

$$

Hodanish
3 follow-up statements
954 
WGUS75 KPUB 302251
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
451 PM MDT Sun Jun 30 2019

COC023-010030-
/O.CON.KPUB.FF.W.0009.000000T0000Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
451 PM MDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN COSTILLA COUNTY...

At 448 PM MDT, Doppler radar indicated thunderstorms were still 
occuring over the Spring Burn Scar in Costilla county. However the 
rain rate has decreased with these storms. Since 4:05 pm, between 
0.6 and 0.8 inches of rain has fallen over the Spring Burn Scar in 
Costilla county. Most of the heaviest rain has fallen just south of 
highway 160.

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county.

LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
      3744 10526 3749 10530 3754 10527

$$

Hodanish
823 
WGUS75 KPUB 302347
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
547 PM MDT Sun Jun 30 2019

COC023-010030-
/O.CON.KPUB.FF.W.0009.000000T0000Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
547 PM MDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN COSTILLA COUNTY...

At 542 PM MDT, Doppler radar indicated only spotty light rain over 
the Spring burn scar south of highway 160 in Costilla county. 
However, heavy rain has fallen over this area between 4 and 5 pm and 
high water is likely occurring in and around the Forbes Park area. 

Strong thunderstorms were re-developing south of the Spring Burn scar 
south of Fort Garland, and these storms may move over the Spring 
burn scar after 6:30 pm.


LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
      3744 10526 3749 10530 3754 10527

$$

Hodanish
658 
WGUS75 KPUB 010021
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
621 PM MDT Sun Jun 30 2019

COC023-010030-
/O.EXP.KPUB.FF.W.0009.000000T0000Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
621 PM MDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN COSTILLA COUNTY WILL
EXPIRE AT 630 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
      3744 10526 3749 10530 3754 10527

$$

mw

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:06 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 30, 3:06 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
306 PM MDT Sun Jun 30 2019

.SHORT TERM...(This evening through Monday)
Issued at 234 PM MDT Sun Jun 30 2019

Convection today slightly more vigorous and widespread over the
mountains than the past few afternoons, as low/mid levels have
moistened slightly versus 24 hrs ago. Still not a great deal of
upper forcing to focus storms, and with weak shear, most activity
has been relatively short lived. Storms will continue into
the evening, mainly along and west of I-25, with gusty outflow
winds/lightning and brief heavy rainfall the main storm threats.
Steering currents remain weak into the evening, so low threat of
some flash flooding is present over local burn scars if slow moving
storms develop overhead. Activity gradually diminishes again
overnight, though some weak upper energy moving into wrn CO may keep
at least some light showers going over the higher terrain well into
the night. Overnight lows will remain mild as convective debris
cloudiness slowly dissipates toward Mon morning.

On Monday, combination of increased moisture, weak upper energy and
surface boundary dropping south through the plains should all
enhance thunderstorm chances across much of the region through the
day. Some disagreement among the models on location of heaviest
rainfall on the plains, with GFS slightly farther north with
stronger convection than last couple runs of the NAM. Won't get too
hung up on the meso-scale details at this point, and will blanket
most of the mountains and interior valleys with likely pops and keep
high chance to likely numbers along the I-25 corridor as well.
Eastern plains will see better chance of storms than the past few
days as well, though areas near the KS border won't see much
activity until Mon evening. Low level shear vectors are weak (20
kts or less) and chopped up looking, suggesting severe threat is
low, though with CAPE running 1000 J/kg or higher and boundary on
the plains, a few brief pulse severe storms are not out of the
question. Main threat will again be heavy rainfall on burn scars,
with mesoscale guidance hinting at perhaps the Spring scar having
the best chance of higher rainfall totals. Max temps all areas will
drift downward a few degf as convection and clouds should increase
quickly from midday onward, especially over the higher terrain.

.LONG TERM...(Monday night through Sunday)
Issued at 234 PM MDT Sun Jun 30 2019

Not much change to the forecast thinking through the extended
period with some changes heading into next weekend. Ensemble
spreads continue to be low end with slightly elevated confidence
in the overall forecast.

Monday night into Tuesday...expect widespread showers and
thunderstorms to be ongoing Monday evening across the region. A
very slow moving upper disturbance will be transitioning across
southern Colorado through the overnight hours. This will likely
keep showers and thunderstorms going into the early morning hours,
especially out near the Kansas border. The main threats appear to
be locally heavy rainfall which could pose a flash flood threat on
area burn scar and urban areas. Lightning, small hail and strong
wind gusts may also be possible, especially during the evening
hours. Thunderstorm intensity should diminish overnight as
instability weakens across the region.

For Tuesday, the upper disturbance will continue to drift slowly
east into Kansas through the morning hours. Behind the departing
system, a cold front will have dropped south across the I-25
corridor through the morning with flow turning north to
northeasterly across the region. This will lead to another round
of afternoon showers and thunderstorms initiating off the Eastern
Mountains and spreading east across the Plains through the
evening. Again, lack of shear should keep convection from becoming
to strong, with the primary threat being locally heavy rainfall
and an increased potential for flash flooding on area burn scars.
This activity should dissipate through the evening, as high
pressure over the Desert Southwest begins to build northward
across Colorado.

Wednesday and Thursday...high pressure will shift east across
Colorado for Wednesday and Thursday. This will lead to slightly
drier conditions across the region for both days. Expect any
shower and thunderstorm activity to develop initially over the
mountains, with little movement expected off the higher terrain.
The better chances for showers and thunderstorms will be Wednesday
as residual moisture and instability should be enough for at least
scattered activity. Drier conditions are expected on the 4th of
July on Thursday with possibly isolated thunderstorms over the
mountains at best. Temperatures will also warm both days with at
least mid 90s across the Plains.

Friday into Sunday...the upper level ridge is forecast to shift
eastward into the Central Plains into the with more monsoon like
energy working its way northward into the Rockies for the weekend.
Friday will be a transition day with increased chances for showers
and thunderstorms with more widespread shower activity Saturday
into Sunday. Much will depend on when a cold front will move
across the Plains. Yesterdays model guidance was about 24 hours
faster with the front on Friday. Current solutions have it coming
through on Saturday. Whenever the front does come through, there
will be increased chances for showers and thunderstorms over the
weekend and cooler temperatures with highs in the 80s.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 234 PM MDT Sun Jun 30 2019

VFR conditions expected at all TAF sites tonight and Monday.
Scattered thunderstorms over the mountains will drift across the
adjacent valleys and plains late this afternoon and evening
hours and will likely impact all terminals. Thunderstorms will be
high based with cigs remaining VFR, though brief rainfall and
gusty/erratic outflow winds up to 40 kts will be possible with any
storms. Thunderstorm chances diminish beginning after 02z with
VFR cigs persisting into the overnight hours, especially along the
Continental Divide where some showers will be possible overnight. On
Monday, continue chance for afternoon thunderstorms all areas.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jun 30, 11:29 AM MDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Sun Jun 30 2019

COZ058>089-093>099-011730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Sun Jun 30 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop over
the mountains early this afternoon, with a few storms moving into
the Interstate 25 corridor and adjacent plains during the late
afternoon and evening. The main threats with thunderstorms today
will be dangerous cloud to ground lightning and localized wind
gusts up to 50 mph. One or two stronger storms over the mountains
could contain some locally heavy rainfall and even some brief
small hail under 1/2 inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday, slow moving thunderstorms across the mountains will
increase the risk of flash flooding, especially over area burn
scars. Some strong to severe thunderstorms may develop over the
eastern Plains Monday afternoon, with the potential for large
hail, gusty winds, and cloud to ground lightning underneath the
strongest storms.

Otherwise, there is a daily chance for flash flooding over the
burn scars with non-severe thunderstorms scattered across the
region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains this afternoon and evening.

10/SKELLY

In the hours before

Special weather statement, Jun 30, 1:29 PM MDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT Sun Jun 30 2019

COZ065-066-069-302015-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
129 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAGUACHE COUNTY
UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of North Pass, or 44 miles southeast of Gunnison, moving
northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Saguache County.

LAT...LON 3787 10654 3803 10663 3820 10639 3796 10622
TIME...MOT...LOC 1929Z 238DEG 6KT 3799 10650

ep
Special weather statement, Jun 30, 1:31 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT Sun Jun 30 2019

COZ060>062-064-065-069-072-302015-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
131 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHAFFEE AND NORTH
CENTRAL SAGUACHE COUNTIES UNTIL 215 PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poncha Pass, or 21 miles west of Hayden Pass Burn Scar, moving
northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonanza and Poncha Pass.

LAT...LON 3842 10628 3842 10625 3844 10625 3845 10626
      3855 10613 3832 10598 3825 10619 3839 10631
TIME...MOT...LOC 1931Z 242DEG 5KT 3838 10615

ep
Special weather statement, Jun 30, 3:05 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT Sun Jun 30 2019

COZ065-067>070-302145-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
305 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO GRANDE COUNTY UNTIL
345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Del Norte, or 35 miles west of Alamosa, moving east at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monte Vista and Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3756 10658 3773 10655 3774 10612 3747 10616
TIME...MOT...LOC 2104Z 277DEG 13KT 3764 10648

ep
Special weather statement, Jun 30, 3:31 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT Sun Jun 30 2019

COZ076-077-079-083-302215-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
331 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 415
PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 21 miles northeast of Hayden Pass Burn Scar, moving
north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3835 10529 3833 10545 3869 10564 3869 10532
TIME...MOT...LOC 2130Z 167DEG 16KT 3843 10540

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:29 PM MDTSpecial Weather StatementPUBSaguache46 min
Jun 30, 1:31 PM MDTSpecial Weather StatementPUBChaffee44 min
Jun 30, 3:05 PM MDTSpecial Weather StatementPUBRio Grande40 min
Jun 30, 3:27 PM MDTAreal Flood AdvisoryPUBHuerfano108 min
Jun 30, 3:31 PM MDTSpecial Weather StatementPUBFremont44 min
Jun 30, 4:23 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano112 min
Jun 30, 5:21 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano61 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.